Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 13, 2023, 10:16 PM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 10:16 PM CDT (03:16 UTC)
- Expired
- May 14, 2023, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Shannon County, MO
The radar
The St Louis radar (KLSX), 177 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622
WGUS53 KSGF 140316
FFWSGF
MOC203-140915-
/O.NEW.KSGF.FF.W.0016.230514T0316Z-230514T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1016 PM CDT Sat May 13 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Central Shannon County in south central Missouri...
* Until 415 AM CDT.
* At 1016 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Eminence, Summersville, West Eminence, Alley Spring, Pine Crest
and Ozark National Scenic Riverways.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3705 9122 3705 9166 3723 9165 3730 9116
3725 9116 3725 9112 3720 9113 3720 9109
3718 9109 3718 9107 3716 9107 3717 9103
3714 9104 3714 9102 3710 9102 3708 9111
3709 9122
FLASH FLOOD...RADAR INDICATED
$$
JD1 follow-up statement
731
WGUS73 KSGF 140911
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
411 AM CDT Sun May 14 2023
MOC203-140921-
/O.EXP.KSGF.FF.W.0016.000000T0000Z-230514T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-
411 AM CDT Sun May 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 415 AM CDT EARLY THIS MORNING
FOR CENTRAL SHANNON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3705 9122 3705 9166 3723 9165 3730 9116
3725 9116 3725 9112 3720 9113 3720 9109
3718 9109 3718 9107 3716 9107 3717 9103
3714 9104 3714 9102 3710 9102 3708 9111
3709 9122
$$
GHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 5:34 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 13, 5:34 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
534 PM CDT Sat May 13 2023
Key Messages:
1. A few scattered showers and non-severe thunderstorms across
Southern Missouri late this afternoon into the evening.
2. Scattered convection chances continue into Sunday and Monday.
Warm again on Sunday, with cooler temperatures back into the area
Monday.
3. Scattered low rain chances (20-30%) for much of the week as we
get into a northwest flow pattern.
4. Stronger system may bring better rain chances by Friday, with
cooler and drier conditions behind its passage.
.SHORT TERM...(This evening through Sunday)
Issued at 200 PM CDT Sat May 13 2023
This Evening-Tonight:
An upper-level low continues to slowly lift northeast out of
Nebraska, with an another shortwave across the Southern Plains.
This secondary wave of energy will slowly lift north through today
and Sunday, with accompanying showers and thunderstorms along an
associated boundary that continues to waver across the Middle
Mississippi Valley.
Satellite imagery depicts clouds clearing early this afternoon,
allowing sufficient daytime heating to occur. Expect afternoon
highs to top out in the middle 80s with humid conditions.
Shortwave energy lifting out of the Southern Plains will allow
isolated to scattered showers and thunderstorms to develop by late
afternoon into the evening across portions of southern Missouri.
The environment is not conducive for any strong to severe
thunderstorms this evening given the lack of shear. Much of
activity will be pulse like in nature, with many locations
remaining dry through this evening. The highest chances are across
southern Missouri this evening, or along and south of the
Interstate 44 corridor. Much of this activity will dissipate after
sunset with decreasing instability. A stray shower or rumble of
thunderstorm cannot be ruled overnight, with most locations
remaining dry into Sunday morning. Overnight lows fall into the
middle 60s.
Sunday:
Additional shortwave energy lifts out of the Southern Plains on
Sunday. Expect better coverage of showers and thunderstorms across
the area by Sunday afternoon into the evening with another warm
day in the forecast. A similar environment to Saturday will keep
most of the activity sub-severe. Meanwhile, some localized
heavier rainfall amounts may occur where slow moving thunderstorms
track over the same areas. Widespread flooding is not expected.
Much of this activity will be driven by daytime heating in the
vicinity of a frontal boundary, thus expect a decrease in coverage
into Sunday night.
.LONG TERM...(Monday through Saturday)
Issued at 200 PM CDT Sat May 13 2023
Monday:
The warm air will be pushed south of the area heading into Monday
as the frontal boundary sags south of the region. Expect afternoon
highs in the lower to middle 70s. Despite a bit cooler
temperatures, ample moisture remains post- frontal with a subtle
shortwave sliding through the Middle Mississippi Valley. This
will support scattered showers and thunderstorms Monday morning
into the afternoon before clearing the area.
Tuesday-Thursday:
Northwest flow becomes established heading into mid-week, with
shortwave energy transitioning through upper-level flow. While
moisture return will be relatively weak, some low rain chances
(20-30%) return to the forecast daily. Any of this activity will
remain scattered in nature, with plenty of dry periods expected.
Meanwhile, temperatures will slowly be on the rebound through the
week with highs climbing out of the 70s into the lower 80s by
Thursday.
Friday:
By late week, WPC Cluster Analysis hint a stronger system sliding
through the region. Ensemble guidance vary on the timing,
strength, and location of this system. Given the low confidence at
this time on how this event may unfold, will continue to highlight
low rain chances (20-30%). Behind the passage of this system and
associated front, cooler temperatures and drier weather are
expected into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CDT Sat May 13 2023
Isolated storms will remain possible across southern Missouri
this evening, and should dissipate by the late evening hours. A
brief period of MVFR conditions will occur with any storm. Some
light fog may be possible at the KBBG TAF site tonight into early
Sunday.
Scattered storms will again occur across the area Sunday afternoon
and evening.
Winds will generally be light and variable this evening into
Sunday morning, and will then become more westerly to
northwesterly Sunday afternoon.
&&
.CLIMATE...
Issued at 200 PM CDT Sat May 13 2023
***Springfield***
Date | Record Warmest Low | Year | Forecast Low
5/14 66 1911 65
***Joplin***
Date | Record Warmest Low | Year | Forecast Low
5/14 74 1941 66
***West Plains***
Date | Record Warmest Low | Year | Forecast Low
5/14 64 2018 65
***Vichy/Rolla***
Date | Record Warmest Low | Year | Forecast Low
5/14 67 1962 65
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Wise
CLIMATE...PerezHazardous weather outlook, May 13, 7:06 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 706 PM CDT Sat May 13 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 706 PM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated lightning risk. DISCUSSION... Scattered thunderstorms will continue to develop mainly along and south of the Interstate 44 corridor this evening. This activity should start to dissipate by late this evening. Pea size hail, localized brief heavy rainfall, and cloud to ground lightning will occur with the storms this evening. No severe weather or widespread flooding is expected across the area with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Unsettled weather will continue on Sunday, with better coverage of scattered showers and thunderstorms. Additional low chances into Monday. Severe weather or flooding are not expected at this time. Low rain chances persist through the week, with the best chances coming late week with a frontal passage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, May 13, 7:14 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
714 PM CDT Sat May 13 2023
MOZ095-103-140045-
Christian MO-Stone MO-
714 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of northwestern
Christian and northern Stone Counties through 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crane, or 12 miles southeast of Aurora, moving northeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Clever, Crane, Galena, Hurley, Boaz and Elsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3679 9348 3690 9362 3692 9361 3705 9348
3704 9336 3696 9329
TIME...MOT...LOC 0013Z 223DEG 16KT 3689 9352
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DidioSpecial weather statement, May 13, 8:49 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
849 PM CDT Sat May 13 2023
MOZ088-093-140215-
Jasper MO-Newton MO-
849 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of northeastern Newton
and eastern Jasper Counties through 915 PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sarcoxie, or 8 miles southeast of Carthage, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carthage, Sarcoxie, Carytown, Fidelity, Avilla, La Russell, Reeds and
Maple Grove.
This includes the following highways...
Interstate 44 between mile markers 16 and 31.
Interstate 49 between mile markers 36 and 40, and between mile
markers 45 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3702 9435 3730 9431 3724 9406 3712 9405
3696 9414
TIME...MOT...LOC 0148Z 198DEG 19KT 3707 9422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DidioSpecial weather statement, May 13, 9:01 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
901 PM CDT Sat May 13 2023
MOZ091-140230-
Webster MO-
901 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of central Webster
County through 930 PM CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diggins, or 7 miles south of Marshfield, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marshfield, Niangua, Duncan and Diggins.
This includes Interstate 44 between mile markers 99 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 9285 3722 9298 3746 9289 3739 9269
3727 9269
TIME...MOT...LOC 0201Z 213DEG 16KT 3723 9288
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DidioSpecial weather statement, May 13, 9:17 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
917 PM CDT Sat May 13 2023
MOZ098-140245-
Shannon MO-
917 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of northwestern Shannon
County through 945 PM CDT...
At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summersville, or 13 miles northeast of Mountain View, moving east at
15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ozark National Scenic Riverways, Eminence, Summersville, West
Eminence and Alley Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3708 9122 3705 9122 3705 9163 3712 9166
3722 9165 3730 9132 3709 9119
TIME...MOT...LOC 0217Z 259DEG 14KT 3715 9154
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DidioThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:14 PM CDT | Special Weather Statement | SGF | Stone | 31 min |
| May 13, 8:43 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Texas | 6 hr |
| May 13, 8:49 PM CDT | Special Weather Statement | SGF | Jasper | 26 min |
| May 13, 9:01 PM CDT | Special Weather Statement | SGF | Webster | 29 min |
| May 13, 9:17 PM CDT | Special Weather Statement | SGF | Shannon | 28 min |
| May 14, 5:14 AM CDT | River Flood Warning | SGF | Shannon | 11 hr |
| May 14, 8:40 AM CDT | River Flood Warning | SGF | Shannon | 17 hr |
| May 14, 12:14 PM CDT | Special Weather Statement | SGF | Benton | 46 min |
| May 14, 12:41 PM CDT | Special Weather Statement | SGF | McDonald | 34 min |
| May 14, 1:33 PM CDT | Special Weather Statement | SGF | Phelps | 27 min |
| May 14, 2:04 PM CDT | Special Weather Statement | SGF | Stone | 26 min |
| May 14, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 33 min |
| May 14, 2:48 PM CDT | Special Weather Statement | SGF | Lawrence | 27 min |
| May 14, 3:05 PM CDT | Areal Flood Advisory | SGF | Dent, Maries, Phelps, Pulaski, Texas | 4 hr |
| May 14, 3:11 PM CDT | Special Weather Statement | SGF | Stone | 34 min |
| May 14, 3:37 PM CDT | Special Weather Statement | SGF | Greene | 38 min |
| May 14, 4:54 PM CDT | Special Weather Statement | SGF | Dallas | 36 min |
| May 14, 5:03 PM CDT | Special Weather Statement | SGF | Vernon | 27 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.